Coronavirus COVID-19 Information
- Information for patients who have a scheduled test, appointment or telehealth visit
- Information for hospital visitors
- Donations: How you can help
When Should My Child See a Doctor for a Drug Allergy?
Call 911 or go to the emergency department if your child develops a severe skin reaction or shows signs of anaphylaxis after taking a medication.
A drug allergy is an abnormal immune system response to a medication, whether prescription, over-the-counter, or herbal.
It’s not the same as a known side effect that is listed on a label, or a drug overdose.
Many people mistakenly believe they are allergic to penicillin, but a simple test can disprove that.
A faulty response of the immune system to a medicine triggers the allergic reaction.
Any drugs may trigger a reaction, but the most likely ones are:
Commonly, an itchy rash with or without a fever indicates a drug allergy, though more serious reactions including life-threatening anaphylaxis or severe skin eruptions are possible. Fever and organ involvement (kidney, liver) may accompany the skin eruptions.
Symptoms may arise immediately (within one hour of taking the medicine) or hours, days, or even weeks later.
Immediate reaction symptoms may include:
Delayed reaction symptoms may include:
Studies have shown that drug allergies may be too commonly diagnosed, leading to providers prescribing less appropriate or more costly medications.
If you suspect your child has experienced an allergic reaction, an allergist will examine your child and ask questions about the reaction, including the onset of symptoms, treatments given, and improvement or worsening of symptoms.
Sometimes a skin test will be given to diagnose an allergy. A small amount of the suspect drug will be introduced into the patient’s skin to see if a red, itchy, raised bump develops, indicating a positive reaction.
A negative result is not always definitive, however. In that case, the allergist may order a graded drug challenge, with gradually increasing doses given under close supervision. If there is no reaction, the drug is considered safe.
A graded drug challenge is used to determine whether a person is allergic to penicillin. As many as 10 percent of Americans think they are allergic to penicillin, but recent studies show that far fewer truly are. Some may have been in the past, but the allergy has gone away over time.
The benefit to patients is that their physician will then be able to prescribe penicillin, the preferred antibiotic for ear, sinus, chest, throat, and skin infections, instead of less effective, more expensive antibiotics.
You should take the following precautions:
These are interventions for reactions ranging from mild to serious: